Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1984, Volume 52, Issue 2

A Method for Minimizing the Impact of Distributional Assumptions in Econometric Models for Duration Data<271:AMFMTI>2.0.CO;2-U
p. 271-320

B. Singer, J. Heckman

Conventional analyses of single spell duration models control for unobservables using a random effect estimator which the distribution of unobservables selected by ad hoc criteria. Both theoretical and empirical examples indicate that estimates of structural parameters obtained from conventional procedures are very sensitive to the choice of mixing distribution. Conventional procedures overparameterize duration models. We develop a consistent nonparametric maximum likelihood estimator for the distribution of unobservables and a computational strategy for implementing it. For a sample of unemployed workers our estimator produces estimates in concordance with standard search theory while conventional estimators do not.

Log In To View Full Content

Journal News